MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME DETACHABLE COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME DETACHABLE COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-1.5-2-3D-ES
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that when inserting the axium coil into the aneurysm, considerable resistance was felt, and the coil detached within the phenom 17 catheter, when the coil was pulled.Flushing was performed uninterruptedly during the procedure.No damages were notice on the catheter or the coil.Resistance was felt when the coil was delivered.The coil was not repositioned.The coil was not attempted to be detached.The pushwire was not rotated.This event occurred during the treatment of anterior communicating artery (acom), unruptured, saccular aneurysm.The max diameter was 4.7mm and the neck was 3.1mm.The blood flow was normal.The vessel anatomy was moderate in tortuosity.The devices were prepared and used per the instructions for use (ifu).
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the device was returned for evaluation and the clinical observation was confirmed.As received, axium prime coil was returned with implant coil detach from the pushwire.The implant coil was found damaged.In addition, the pushwire was found bent.The actuator interface, positive load indicator, coupler tube, and break indicator were found to be intact.There is no evidence of any detachment attempts by mechanical or manual methods.The coin was present and against the lumen stop.The shield coil was found intact.The release wire was extending out of the retainer ring.The break indicator was then broken, and the release wire pulled back, retracting the coin from the lumen stop as expected.The retainer ring was found to be damaged (crushed/ovalized).Based on the returned device analysis and reported information, it is possible that damage retainer ring causing detach element to slip out, detaching the implant coil.The implant coil was found damaged and pushwire found bent.It is possible damages occurred due to manipulation against the reported resistance.However, as the physician reported no damage to the coil, it is likely the damage occurred during return shipping to medtronic for analysis as the device was not returned within its protective dispenser coil.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME DETACHABLE COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9512831
Report Number2029214-2019-01294
Device Sequence Number11148625
Product Code KRD
UDI-Device Identifier00847536021143
UDI-Public00847536021143
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/13/2020
Device Model NumberAPB-1.5-2-3D-ES
Device Lot NumberA555887
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/17/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/17/2019
Supplement Date Received by Manufacturer02/14/2020
Initial Report FDA Received Date12/23/2019
Supplement Report FDA Received Date02/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR